Hail, Bolivar
- When
- May 9, 4:40 AM CST
- Where
- Bolivar County, 1.55 mi SSE of Alligator
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.079, -90.712
During the late afternoon and evening of the 9th, severe storms occurred across the ArkLaMiss region. There were some reports of hail up to golf ball sized, and wind damage across the central and northern portions of the region.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
During the late afternoon and evening of the 9th, severe storms occurred across the ArkLaMiss region. There were some reports of hail up to golf ball sized, and wind damage across the central and northern portions of the region. This was caused by a cold front moving through an unstable environment in combination with an upper level disturbance.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 9, 3:45 AM CST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 445 AM CDT SAT MAY 9 2009 .SHORT TERM...TODAY THROUGH SUNDAY...WATCHING ANOTHER LINEAR CONVECTIVE COMPLEX SLIDING JUST SOUTH OF EAST BARELY TO THE NORTH OF THE REGION CURRENTLY. THIS COMPLEX WAS GENERATED (AND NOW IS BEING SUSTAINED) IN AN UNSTABLE AND MOISTURE CONVERGENT ENVIRONMENT JUST IN ADVANCE OF A WEAK UPPER LEVEL DISTURBANCE AND ASSOCIATED COLD FRONT. I ANTICIPATE MOST OF THESE THUNDERSTORMS WILL REMAIN TO THE NORTH OF MY ZONES THROUGH THE MORNING HOURS...ALTHOUGH AREAS NORTH OF A CLEVELAND TO MACON MS LINE COULD BE CLIPPED (AND EXPERIENCE SOME GUSTY WINDS...HEAVY DOWNPOURS...AND FREQUENT LIGHTNING). WHAT MAY BE OF MORE IMPORTANCE TO THE BULK OF THE REGION FOR LATER TODAY IS THAT OUTFLOW BOUNDARIES FROM THIS CONVECTION WILL MOVE SOUTH TOWARD I-20 THROUGH THE AFTERNOON AND PROVIDE A FOCUS FOR ISOLATED TO SCATTERED THUNDERSTORM DEVELOPMENT IN AN UNSTABLE ENVIRONMENT. WIND SHEAR WILL NOT BE HIGH IN THIS ENVIRONMENT AND SUPERCELLS ARE NOT ANTICIPATED...ALTHOUGH COMBINATIONS OF SHEAR/INSTABILITY/LIFT WILL LIKELY STILL BE ENOUGH TO GENERATE AT LEAST ISOLATED SEVERE STORMS CAPABLE OF HAIL AND STRONG WINDS. CONVECTION MAY HOLD OFF UNTIL LATE IN THE AFTERNOON ALONG I-20...AND THE ATMOSPHERE WILL LIKELY REMAIN HOT AND ENTIRELY CAPPED TO CONVECTION THROUGH THE DAYLIGHT HOURS TO THE SOUTH. IN THE LATTER AREAS...HIGH MAY APPROACH (OR HIT) 90...BUT AS YOU GO NORTH INCREASING CLOUDS AND PRECIP WILL HOLD HIGHS INTO THE LOW 80S UP NORTH TOWARD THE 82 CORRIDOR. THE MENTIONED COLD FRONT WILL BE SNEAKING SOUTHEAST INTO THE ARKLAMISS DELTA AREAS LATE THIS AFTERNOON AND WILL CONTINUE TO PRESS SOUTH INTO NORTHERN ZONES TONIGHT. ANOTHER WEAK UPPER LEVEL IMPULSE MOVING TOWARD THE LOWER MS VALLEY WILL LIKELY KEEP SCATTERED TO ISOLATED SHOWER AND THUNDERSTORM ACTIVITY GOING NEAR AND SOUTH OF THIS BOUNDARY IN THE EVENING. THERE IS ALSO THE DECENT POSSIBILITY OF ANOTHER SOMEWHAT ORGANIZED CLUSTER OF SHOWERS AND STORMS TO GET GOING AROUND THE ARKLATEX IN THE EVENING...AND THEN SHIFT INTO MY CWA BEFORE DAYBREAK SUNDAY. MUCH OF THIS POSSIBLE MCS COULD BE ELEVATED (ABOVE THE FRONTAL SURFACE) BUT POTENTIAL FOR SURFACE-BASED CONVECTION AND SEVERE ACTIVITY INCREASES ALONG THE I-20 CORRIDOR. ONCE AGAIN...TORNADOES APPEAR TO NOT BE A LARGE RISK (ALTHOUGH NOT ZERO)...WITH THE MAIN RISK COMING FROM HIGH WINDS AND HAIL. THE BULK OF THE DISTURBANCE APPROACHING THE REGION SATURDAY NIGHT WILL MOVE THROUGH THE AREA ON SUNDAY. AT THAT TIME EXPECT A NEARLY STALLED (OR SLOWLY SAGGING SOUTH) FRONTAL BOUNDARY NEAR AND PARALLEL TO THE I-20 CORRIDOR. ALONG AND SOUTH OF THIS BOUNDARY MOISTURE/LIFT/INSTABILITY COMBOS WILL AGAIN BE ENOUGH TO WORRY ABOUT SEVERE WEATHER WITH SOME STORMS THAT FORM. HOWEVER...LOCATIONS TO THE NORTH WILL LIKELY BE IN A COOLER REGIME WHERE ISENTROPIC LIFTING PROCESSES WILL BRING RAIN AND ONLY ISOLATED AND TAMER STORMS. REMAINED CLOSE TO MAV TEMPS THROUGH THE SHORT TERM...ALTHOUGH HEDGING A BIT TOWARD MET GUIDANCE IN A FEW AREAS. MAV POPS DID NOT SEEM HIGH ENOUGH ACROSS THE BOARD AND WERE INCREASED (ESPECIALLY IN NORTHERN ZONES TODAY AND TONIGHT). WILL CONTINUE TO MENTION THE POSSIBILITY OF SEVERE STORMS IN THE HWO TODAY IN THE NORTHERN HALF OF ZONES AND TONIGHT IN A MORE GENERAL AND LESS CERTAIN FASHION. WILL FOCUS RISK MORE ALONG AND SOUTH OF I-20 DURING THE DAY SUNDAY. IN ADDITION...HEAVY RAIN IN NORTHERN ZONES IS SEEMING LIKE A GREATER POSSIBILITY OVER THE NEXT 24 HOURS GIVEN CURRENT LOCATION OF INTENSE CONVECTION. WITH THAT IN MIND (AS WELL AS TAKING INTO ACCOUNT ANTECEDENT WETNESS)...I HAVE GONE AHEAD AND ISSUED A FLASH FLOOD WATCH FOR THE NORTHERN TWO TO THREE COUNTIES OF SE AR AND NORTHERN MS FROM NOON THROUGH TONIGHT. LATER SHIFTS WILL LIKELY HAVE TO ADJUST. /BB/ .LONG TERM...SUNDAY NIGHT THROUGH SATURDAY...MORE ACTIVE WEATHER FOR THE LONG TERM. MODELS ARE IN GOOD AGREEMENT THAT COME SUNDAY EVENING A STALLED FRONTAL BOUNDARY WILL BE ACROSS OUR CENTRAL ZONES WITH NEAR ZONAL FLOW ALOFT. THE BOUNDARY WILL BE PUSHED A LITTLE FARTHER SOUTH MONDAY AS A SHORTWAVE AND ASSOCIATED SURFACE HIGH DROPS OUT OF CANADA AND OVER THE UPPER GREAT LAKES REGION. ALTHOUGH DRIER AND COOLER AIR WILL MOVE OVER OUR NORTHERN ZONES...OUR WARM MOIST AIRMASS WILL BE OVER THE SOUTH ALONG AND SOUTH OF THE BOUNDARY. THE GFS HINTS AT ANOTHER MCS DEVELOPING TO THE WEST AND TRACKING EAST ALONG THE BOUNDARY. THIS WOULD SPELL FOR US A POSSIBLE MCS AND SEVERE WEATHER FOR OUR SOUTHERN ZONES MONDAY AFTERNOON AND EVENING. THIS AREA HAS BEEN OUTLOOKED BY THE STORM PREDICTION CENTER AND WL CARRY MENTION IN THE HWO. THE HIGHS MONDAY WILL DEPEND ON THE ACTUAL POSITION OF THE BOUNDARY BUT...TEMPERATURES WILL TOP OUT BELOW NORMAL IN THE 70S NORTH OF THE BOUNDARY. BY SUNRISE TUESDAY MORNING THE NAM IS QUITE A BIT FARTHER SOUTH WITH THE BOUNDARY THAN THE GFS AND HAS LOW TO MID 50 DEGREE DEW POINTS OVER MOST OF THE OUR AREA WHILE THE GFS HANGS ON TO LOWER 60S SOUTH OF INTERSTATE 20. THE SHORTWAVE AND SFC HIGH SHIFT EAST TUESDAY. THE RESULTING EAST TO SOUTHEAST LOW LEVEL FLOW WILL HELP THE BOUNDARY RETREAT BACK TO THE NORTH. THE GFS MAY BE TO FAST WITH THE RECOVERY OF THE MOIST AIR BACK INTO OUR CWFA BUT HINTS AT ANOTHER POSSIBLE MCS DEVELOPING WEST AND MOVING ACROSS OUR NORTHERN ZONES TUESDAY EVENING. CONFIDENCE IS NOT HIGH ON THIS SCENARIO SO WL LEAVE OUT MENTION OF SEVERE POTENTIAL IN HWO FOR NOW. GFS AND ECMWF AGREE THAT OUR CWFA WILL BE BACK IN THE WARM SECTOR AREAWIDE BY WEDNESDAY MORNING THOUGH AND AGREE THAT A CLOSED LOW WILL TRACK EAST ACROSS THE NORTHERN TIER STATES AND DROP A COLD FRONT INTO THE CENTRAL PLAINS WEDNESDAY. BOTH GFS AND ECMWF DROP THE COLD FRONT INTO OUR AREA THURSDAY AND MOVE IT TO THE GULF COAST BY THURSDAY EVENING. HIGH PRESSURE SURFACE AND ALOFT SHOULD LIMIT CONVECTION OVER MUCH OF THE AREA FRIDAY AND FRIDAY NIGHT BEFORE THE BOUNDARY STARTS RETURNING NORTH ACROSS OUR AREA SATURDAY. /22/ && .AVIATION...BKN MVFR STRATUS DECKS WILL BE POSSIBLE AT ALL SITES THROUGH 10 OR 11 AM THIS MORNING...WITH IFR CONDITIONS AND PATCHY FOG MOST LIKELY ALONG AND SOUTHEAST OF MCB TO MEI LINE. OTHERWISE...WATCHING THUNDERSTORMS TO THE NORTH OF THE REGION BUILDING SOUTHEAST TOWARD THE 82 CORRIDOR THIS MORNING WHICH HAVE THE HIGHEST LIKELIHOOD OF DIRECTLY AFFECTING GTR/CBM BEFORE NOON. EXPECTING SCATTERED TO ISOLATED SHOWERS AND STORMS TO BUILD FURTHER SOUTH DURING THE MIDDAY TO AFTERNOON HOURS...BUT LITTLE ACTIVITY IS ANTICIPATED SOUTH OF I-20 THROUGH SUNSET. EXPECT RAIN AND THUNDERSTORMS TO BECOME MORE PREVALENT ACROSS THE REGION LATER TONIGHT AND ON SUNDAY. /BB/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 87 68 83 63 / 24 38 41 22 MERIDIAN 88 67 83 61 / 24 30 41 21 VICKSBURG 88 66 82 64 / 25 48 40 22 HATTIESBURG 90 69 88 66 / 7 16 34 11 NATCHEZ 88 68 86 65 / 12 27 36 11 GREENVILLE 81 62 72 60 / 55 77 66 59 GREENWOOD 83 62 74 59 / 62 75 65 59 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...FLASH FLOOD WATCH FROM NOON CDT TODAY THROUGH SUNDAY MORNING FOR MSZ018-019-025>039. LA...NONE. AR...FLASH FLOOD WATCH FROM NOON CDT TODAY THROUGH SUNDAY MORNING FOR ARZ074-075. && 50/22
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 520 AM CDT SAT MAY 9 2009 ARZ074-075-MSZ018-019-025>039-101030- ASHLEY-CHICOT-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL- MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON- HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE- 520 AM CDT SAT MAY 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST ARKANSAS AND PORTIONS OF NORTHERN MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE FOR AREAS OF SOUTHEAST ARKANSAS AND NORTHERN MISSISSIPPI ALONG AND NORTH OF A CROSSET ARKANSAS...TO LEXINGTON MISSISSIPPI...TO MACON MISSISSIPPI LINE TODAY THROUGH LATE TONIGHT. AN APPROACHING COLD FRONT AND UPPER LEVEL DISTURBANCE IS EXPECTED TO GENERATE THUNDERSTORMS IN AN UNSTABLE ENVIRONMENT TODAY...WITH ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ANTICIPATED TO MOVE IN SOMETIME TONIGHT. THE PRIMARY RISK WILL BE DAMAGING WINDS AND LARGE HAIL. IN ADDITION...THE POTENTIAL FOR THE REPEATED TRAINING OF THUNDERSTORMS OVER THE SAME AREAS WILL BRING THE RISK FOR LOCALLY HEAVY RAINFALL TO THESE AREAS THROUGH TONIGHT AND A FLASH FLOOD HAS BEEN ISSUED FROM NOON TODAY THROUGH 7 AM SUNDAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE POTENTIAL FOR LOCALLY HEAVY RAINFALL WILL PERSIST ACROSS THESE AREAS ON SUNDAY...ALTHOUGH THE RISK OF SEVERE STORMS SHOULD SHIFT TO THE SOUTH OF SOUTHEAST ARKANSAS AND NORTHERN MISSISSIPPI. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED THIS WEEKEND. LAZ007>009-015-016-023-025-MSZ040>058-101030- MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-MADISON LA- FRANKLIN LA-TENSAS-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE- NESHOBA-KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE- CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE- 520 AM CDT SAT MAY 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEASTERN LOUISIANA AND CENTRAL MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF NORTHEAST LOUISIANA AND CENTRAL MISSISSIPPI SURROUNDING AND INCLUDING THE INTERSTATE TWENTY CORRIDOR THIS AFTERNOON THROUGH TONIGHT. THE COMBINATION OF OUTFLOW BOUNDARIES AND A COLD FRONT TO THE NORTH WILL TRIGGER THUNDERSTORMS IN A WARM AND UNSTABLE AIRMASS ACROSS THE AREA BEGINNING LATER THIS AFTERNOON. A MORE ORGANIZED CLUSTER OF THUNDERSTORMS MOVING INTO THESE AREAS WILL BE POSSIBLE TONIGHT. THE MAIN RISK WITH ANY SEVERE THUNDERSTORMS WILL BE DAMAGING WIND GUSTS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE ACROSS THE SOUTHERN PORTIONS OF THE OUTLOOK AREA SUNDAY AFTERNOON AND EVENING. THUNDERSTORMS WILL DEVELOP IN THE MOIST AND UNSTABLE AIRMASS OVER THE AREA WITH A FEW APPROACHING SEVERE LIMITS. DAMAGING WINDS AND HAIL WILL BE THE PRIMARY CONCERNS. PERIODS OF HEAVY RAIN WILL ALSO BE POSSIBLE IF PRECIPITATION LINGERS INTO EARLY MONDAY. STRONG TO SEVERE STORMS WILL BE POSSIBLE ACROSS THESE AREAS AGAIN MONDAY AFTERNOON AND EVENING. DAMAGING WINDS AND HAIL WILL BE THE PRIMARY CONCERNS...ALTHOUGH PERIODS OF HEAVY RAIN WILL ALSO BE POSSIBLE ESPECIALLY IF STORMS TRAIN OVER THE SAME AREAS. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED THIS AFTERNOON THROUGH MONDAY. LAZ024-026-MSZ059>066-072>074-101030- CATAHOULA-CONCORDIA-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE- JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 520 AM CDT SAT MAY 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEASTERN LOUISIANA AND SOUTHERN MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT ISOLATED STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL AND BRIEF GUSTY WINDS WILL BE POSSIBLE SOUTH OF THE INTERSTATE TWENTY CORRIDOR LATE THIS AFTERNOON THROUGH THE OVERNIGHT HOURS AS A COLD FRON GRADUALLY BEGINS TO ENTER THE LOWER MISSISSIPPI VALLEY REGION FROM THE NORTH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE ACROSS THE AREA SUNDAY AFTERNOON AND EVENING. THUNDERSTORMS WILL DEVELOP IN THE MOIST AND UNSTABLE AIRMASS OVER THE AREA WITH A FEW APPROACHING SEVERE LIMITS. DAMAGING WINDS AND HAIL WILL BE THE PRIMARY CONCERNS. PERIODS OF HEAVY RAIN WILL ALSO BE POSSIBLE IF PRECIPITATION LINGERS INTO EARLY MONDAY. STRONG TO SEVERE STORMS WILL BE POSSIBLE AGAIN MONDAY AFTERNOON AND EVENING. DAMAGING WINDS AND HAIL WILL BE THE PRIMARY CONCERNS...ALTHOUGH PERIODS OF HEAVY RAIN WILL ALSO BE POSSIBLE ESPECIALLY IF STORMS TRAIN OVER THE SAME AREAS. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED SUNDAY AND MONDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 50/22
The Memphis radar (KNQA), 160 km away, was scanning. The volume nearest the first event began at 10:39 UTC.
10 thunderstorm wind, 5 hail, 1 strong wind. Local standard time, as filed.
Several trees were blown down between Glen Allen and Panther Burn over extreme southeast portion of the county.
Several large trees were snapped near the Nitta Yuma Community.
A swath of penny to quarter sized hail fell to the south of Mayersville.
Two snapped power poles fell on Highway 149 south of Louise. Several power poles and trees fell just northeast of Louise.
A couple of trees were blown down southeast of Winona.
Numerous trees and power lines were blown down around Yazoo City. Two trees were down on homes which caused major damage.
Several trees were blown down across the northern portion of the county.
Several trees were blown down around Vaughan.
A few trees were blown down in Canton.
Several trees and a few power lines were blown down across the western portion of the county.
A few trees were blown down on Crowder Road, southeast of Carthage, and a couple more trees fell down around Madden.
Power lines were down at Gibbstown. Damage was caused by an outflow from a nearby storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2009Every state in 2009This day in weather historyWarnings in Mississippi, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175964, 174080, 174096, 176331, 176332, 174052, 174109, 174113, 174122, 174116, 174124, 174130, 174138, 174146, 174157, 174159.